Hail, Crook
- When
- June 10, 11:55 AM MST
- Where
- Crook County, Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.680, -104.600
A cluster of strong to severe thunderstorms over Crook and northern Weston counties developed into a line as it approached the South Dakota border. Hail to around quarter size and wind gusts to 60 mph accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of strong to severe thunderstorms over Crook and northern Weston counties developed into a line as it approached the South Dakota border. Hail to around quarter size and wind gusts to 60 mph accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 9:37 AM MST, 2 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1037 AM MDT Mon Jun 10 2024 .KEY MESSAGES... - Severe weather is likely today with the primary hazards being locally heavy rainfall, large hail, damaging winds, and an isolated tornado threat. - Near to above average temperatures with near daily chances for showers and storms through the end of the week. && .DISCUSSION...(Today Through Sunday) Issued at 232 AM MDT Mon Jun 10 2024 Current upper air analysis depicts upper level ridge over the region with weak shortwave over WY/MT. Some convection associated with the wave has developed over western ND and portions of NE WY. This wave will move through the CWA this morning with chances for showers and thunderstorms through the early morning hours. The stronger wave responsible for our severe weather threat this afternoon is currently over eastern OR/western ID. This upper level wave will move through the region this afternoon with attendant frontal boundary stretching from CO into WY/SD. Vigorous southerly flow/LLJ will advect ample moisture into the region with sfc dewpoints reaching into the 50s to 60s by early afternoon. Front will reach northeastern WY by noon/early afternoon with ML CAPE in NE WY reaching into the 1000-2000 J/kg range. A few scattered showers/storms may begin developing around this time with 0-6km bulk shear of 30-40kt supportive of rotating updrafts. The front will cross into western SD as the afternoon progresses with thunderstorms increasing in coverage as ML CAPE values across western SD will reach 1500-2500 J/kg with 0-6km bulk shear ranging from 30-45kt. This line of storms will cross through the CWA through this afternoon into this evening with the severe threat largely over by around 10 pm MDT. As stated, shear will be supportive of rotating updrafts. Mid-level lapse rates of around 6-8 C/km and MU CAPE of 1500-2500 J/kg and inverted V profile are supportive of large hail and damaging wind gusts. An isolated brief tornado or two can't be ruled out. Another threat for this afternoon will be locally heavy rainfall as PWAT values of 1 to 1.4" (150-175% of normal) advect into the region. Weak ridging builds into the region tomorrow resulting in a dry and seasonably warm day, the ridge flattens out by Wednesday and we're put under mostly zonal flow through Friday before another weak ridge builds into the region. A few disturbances riding along the flow will result in periodic, near daily chances for thunderstorms after Tuesday. In terms of temperatures, we will warm up through the week with highs generally near to just above average. Wednesday looks to be the warmest day of the week with highs reaching the upper 80s with south central SD potentially seeing highs in the low 90s. Temps cool off slightly but remain near to slightly above average through the end of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1030 AM MDT Mon Jun 10 2024 Local MVFR cigs over the Black Hills will continue to dissipate late this morning. A few high based showers/storms will continue into early afternoon but mainly VFR conditions will prevail. By 19Z-20Z, a cold front will move into the region, resulting in strong to severe thunderstorms developing over northeast WY and far western SD, then spreading eastward across western SD into central SD later this afternoon and early evening. IFR conditions likely in stronger storms along with large hail and damaging winds. Storms are expected to exit the CWA by 05Z, with VFR conditions returning, with relatively light westerly winds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Wong AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 201 AM MDT Mon Jun 10 2024 SDZ001-002-012>014-024>032-041>044-072>078-WYZ054>060-111115- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 201 AM MDT Mon Jun 10 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail, damaging winds, heavy rain, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible at times in the period, a few of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-111115- Mellette-Todd-Tripp- 301 AM CDT Mon Jun 10 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail, damaging winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible at times in the period, a few of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at near 60 mph.
The spotter estimated wind gusts at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181320, 1181321, 1181322.